eISSN: 1689-1716
ISSN: 0324-8267
Archiwum Medycyny Sądowej i Kryminologii/Archives of Forensic Medicine and Criminology
Current issue Archive Manuscripts accepted About the journal Supplements Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
3/2014
vol. 64
 
Share:
Share:
more
 
 
abstract:
Case report

Lethal poisoning with theophylline in the form of rectally administered tablets

Paweł Kopacz, Karol Kula

Arch Med Sąd Kryminol 2014; 64 (3): 158–164
Online publish date: 2015/02/06
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
The paper discusses the case of death of a 56-year-old man who died in a municipal hospital from which his body was taken to the Chair and Department of Forensic Medicine, Jagiellonian University Medical College, Krakow. The man was said to have been found unconscious by accidental passers-by. While being transported to the hospital’s emergency department, he suffered an attack of convulsions and went into cardiac arrest. He was subsequently successfully resuscitated. A physical examination performed at the hospital revealed the presence of multiple, only slightly dissolved tablets in the man’s rectum. The patient died on the 25th day of hospitalization. A toxicological analysis showed a toxic concentration of theophylline (25 mg/l) in the man’s blood. Theophylline was identified as the main ingredient of the tablets. The cause of death was thus given as theophylline poisoning. The reported case is unusual in that the poisoning occurred as a result of overdosing on an oral drug which was administered by the victim rectally, and in that the chosen substance currently is not very commonly used in medicine, and does not cause symptoms of intoxication.
keywords:

theophylline poisoning, rectal overdose

references:

Koseoglu Z, Satar S, Kara B, Sebe A, Kosenli O. An unusual case of mesalazine intoxication: oral and rectal overloading of the rectal suppository form. Hum Exp Toxicol 2011; 30: 772-776.

Coon TP, Miller M, Kaylor D, Jones-Spangle K. Rectal insertion of fentanyl patches: a new route of toxicity. Ann Emerg Med 2005; 46: 473.

Nirogi RV, Kandikere VN, Shukla M, Mudigonda K, Ajjala DR. A simple and rapid HPLC/UV method for the simultaneous quantification of theophylline and etofylline in human plasma. J Chromatogr B Analyt Technol Biomed Life Sci 2007; 848: 271-276.

Baselt RC. Disposition of Toxic Drugs and Chemicals in Man. 10th Edition, Chemical Toxicology Institute, Foster City 2014.

Sultan M. Simultaneous HPLC determination and validation of amphetamine, methamphetamine, caffeine, paracetamol and theophylline in illicit seized tablets. Int J Pharm Pharm Sci 2014; 6: 294-298.

Droszcz W. Czy teofilina jest lekiem przestarzałym? Alergia 2000; (1).

Paloucek FP, Rodvold KA. Evaluation of theophylline overdoses and toxicities. Ann Emerg Med 1988; 17: 135-144.

Shannon M. Life-threatening events after theophylline overdose: a 10-year prospective analysis. Arch Intern Med 1999;159: 989-994.

Sessler CN. Theophylline toxicity: clinical features of 116 consecutive cases. Am J Med 1990; 88: 567-576.

Soro KG, Attia KA, Coulibaly A, Koffi GM, Yapo P, Ehua SF, Miessan JB. Digestive burns by simultaneous oral and rectal self-administration of ingestion sulphuric acid: an unusualmode of suicide. Sante 2008; 18: 205-208.

. Diarra B, Roudie J, Ehua Somian F, Coulibaly A. Caustic burns of rectum and colon in emergencies. Am J Surg 2004; 187: 785-789.

Nallathambi MN, Sleeper R, Smith M, Ivatury RR. Acid burns of the rectum and colon. Report of a case. Dis Colon Rectum 1987; 30: 469-471.
FEATURED PRODUCTS
Quick links
© 2019 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe